OBJECTIVE: Lithium has been long used in psychiatry as an adjuvant treatment for bipolar disorder. Chronic lithium intoxication is very rare. DESIGN: We present the case of a 72-year-old female, treated with lithium for more than 10 years for bipolar disorder, who was admitted for gait impairment with weakness of limbs, myoclonus, speech impairment and memory disturbances. RESULTS: Diagnosis of lithium intoxication was based on clinical picture and determination of serum lithium levels. EEG showed severe encephalopathy with triphasic wave complexes. Sensory and motor axonal neuropathy was observed by EMG. Discontinuation of the drug leads to clinical improvement, although not to a fully neurological recovery. CONCLUSION: Lithium is still very effective drug, but requires regular monitoring of serum levels to prevent overdose and symptoms of intoxication. Neurophysiological methods, including EEG and EMG, are strongly recommended to determine the level of peripheral and/or central nervous system impairment.